New Mexico, 2007

Hail in New Mexico, July 1, 2007

July 1, 2007 · NWS ABQ · 3 events in 3 counties and zones

Moisture continued to be recycled over the eastern half of New Mexico early in July. Decent shear throughout the atmosphere helped sustained|the convection better than previous days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Moisture continued to be recycled over the eastern half of New Mexico early in July. Decent shear throughout the atmosphere helped sustained|the convection better than previous days. This resulted in a few reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 1, 1:45 PM MST, 42 minutes earlier.

Area forecast discussion, Jul 1, 1:45 PM MST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
245 PM MDT SUN JUL 1 2007

.DISCUSSION...
CLOSED HIGH ALOFT CENTERED OVER THE LOWER COLORADO RIVER VALLEY IN
SOUTHERN CALIFORNIA AND ARIZONA PROVIDING KEY CONTROL OVER NEW
MEXICO WEATHER THIS AFTERNOON...UNDERLAIN BY BROAD SURFACE THERMAL
TROUGH FROM WESTERN ARIZONA ACROSS SOUTHERN NEW MEXICO TO ROSWELL.
CIRCULATION ABOUT SURFACE TROUGH AND NEAR TROUGH AXIS PROVIDING
TOPOGRAPHIC BOOST TO DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ON
THE EASTERN SLOPES OF THE CENTRAL MOUNTAIN CHAIN...AS SURFACE
TEMPERATURES PUSH EASILY PAST CONVECTIVE TEMPERATURES BROADLY IN
THE MID 90S. EXPECTING MOST ACTIVITY TO DIE DOWN AFTER
SUNSET...AS TEMPERATURE TRIGGERS VANISH AND CONVECTION IS LEFT TO
THE MERCY OF OUTFLOW BOUNDARY CONVERGENCE AND COLLISIONS WITH
TOPOGRAPHY.

MODELS...AGREEING WELL ON MAINTAINING STATUS QUO FOR MOST OF
UPCOMING WORK WEEK. SOME TRANSLATION OF CLOSED HIGH NORTHWARD BY
LATE IN THE WORK WEEK MAY PERMIT SOME NORTHWARD PENETRATION OF
MOISTURE AND DYNAMICS FROM NORTHERN MEXICO AND SOUTHWEST TEXAS INTO
EASTERN AND SOUTHERN PORTIONS OF THE FORECAST AREA...BUT THE
MARGINAL INCREASE IN CLOUDS AND SHOWER COVERAGE WILL BE MODEST AT BEST.

MONDAY THROUGH WEDNESDAY...BROAD PERSISTENT SURFACE EASTERLY FLOW
INTO THE CENTRAL MOUNTAIN CHAIN WILL TOUCH OFF ANOTHER ROUND OF
ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS MAINLY FROM THE
CRESTS EASTWARD...WITH WEAKLY NORTH FLOW WEST OF THE MOUNTAINS.
CONTINUED WARM TEMPERATURES OUT WEST.

LAST HALF OF THE WORK WEEK...SOME EROSION OF EASTERN MARGINS OF
THE CLOSED HIGH ALOFT WILL BROADEN CLOUD COVERAGE AND TWEAK UP
SHOWERS CHANCES MAINLY FOR EASTERN HALF OF THE FORECAST AREA. SOME
WEAK DISTURBANCES MOVING FROM NORTHEAST TO SOUTHWEST ON THE
EASTERN MARGINS OF THE CLOSED HIGH MAY HELP TRIGGER A FEW MORE
EAST SLOPE SHOWERS NEAR THE COLORADO BORDER AND CENTRAL MOUNTAIN
CHAIN. TEMPERATURES MODERATING SLIGHTLY AS THE WORK WEEK WRAPS UP.

SHY

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  56 100  59 100 /   0   0   0   0
GALLUP..........................  44  98  48  97 /   0   0   0   0
GRANTS..........................  49  97  51  97 /   0   0   0   0
GLENWOOD........................  62 102  62 102 /   0   0   0   0
CHAMA...........................  43  89  44  92 /  10   5   5   5
LOS ALAMOS......................  56  90  57  92 /   5   5  10   0
RED RIVER.......................  46  79  48  82 /  10   5   5   5
TAOS............................  50  93  49  94 /  10   0   5   0
SANTA FE........................  56  93  54  95 /  10   5  10   0
SANTA FE AIRPORT................  59  95  58  96 /   5   0  10   0
ESPANOLA........................  57  98  58  98 /   5   0  10   0
ALBUQUERQUE HEIGHTS.............  68  98  69  98 /   5   0  10   0
ALBUQUERQUE VALLEY..............  65  99  66  99 /   5   0   5   0
ALBUQUERQUE FOOTHILLS...........  65  97  66  98 /   5   0  10   0
ALBUQUERQUE WEST MESA...........  67  99  66  98 /   5   0   5   0
SOCORRO.........................  64  98  66 100 /   5   0   0   0
SANDIA PARK/CEDAR CREST.........  57  91  57  93 /  10   5  10   5
MORIARTY/ESTANCIA...............  55  95  56  94 /  10   5  10   5
CARRIZOZO.......................  63  96  65  97 /  10   5  10   5
RUIDOSO.........................  59  86  60  86 /  10   5  10   5
RATON...........................  54  91  53  93 /  10   5   5   5
LAS VEGAS.......................  54  88  54  90 /  10  10   5   5
ROY.............................  60  86  61  90 /   0   0   5   0
CLAYTON.........................  61  89  62  93 /   0   5   5   0
SANTA ROSA......................  63  96  62  94 /   5   0   5   0
TUCUMCARI.......................  64  96  65  97 /   0   5   5   0
FORT SUMNER.....................  65  95  66  95 /   0   0   5   0
CLOVIS..........................  65  93  65  94 /   0   0   5   0
PORTALES........................  64  94  66  95 /   0   0   5   0
ROSWELL.........................  67  99  68  97 /   0   0   5   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25
Hazardous weather outlook, Jul 1, 4:20 AM MST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
520 AM MDT SUN JUL 1 2007

NMZ001>021-026-021200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
520 AM MDT SUN JUL 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...ANOTHER LINE OF STRONG THUNDERSTORMS IS EXPECTED TO
FORM AND MOVE SOUTHWARD ALONG THE EAST SLOPES OF THE CENTRAL
MOUNTAIN CHAIN LATE THIS AFTERNOON THROUGH TONIGHT. THE STRONGER
STORMS COULD PRODUCE WIND GUSTS UP TO 55 MPH...HAIL AROUND ONE
HALF INCH IN DIAMETER...HEAVY RAIN AT RATES AROUND 1 INCH PER
HOUR AND MINOR FLOODING. A FEW STORMS MAY TURN SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

16

In the hours before

Special weather statement, Jul 1, 1:29 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
229 PM MDT SUN JUL 1 2007

NMZ017-012115-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
229 PM MDT SUN JUL 1 2007

...STRONG THUNDERSTORM NEAR RUIDOSO...

AT 223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR BONITO LAKE. MOVEMENT WAS
SOUTH AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALTO...ANGUS AND RUIDOSO
DOWNS.

50

The radar

The Pueblo radar (KPUX), 161 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Colfax

When
July 1, 2:27 PM MST
Where
Colfax County, 10 mi NNW of Raton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.034, -104.499

Hail, Mora

When
July 1, 3:13 PM MST to 3:23 PM MST
Where
Mora County, Rainsville
Measured
0.88 in hail
Reported by
Public
Coordinates
35.980, -105.200

Hail, Lincoln

When
July 1, 3:36 PM MST to 3:41 PM MST
Where
Lincoln County, Ruidoso Downs
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.330, -105.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30858, 30859, 30860.